CaltechAUTHORS
  A Caltech Library Service

Stability of bubbles in a Hele–Shaw cell

Tanveer, S. and Saffman, P. G. (1987) Stability of bubbles in a Hele–Shaw cell. Physics of Fluids, 30 (9). pp. 2624-2635. ISSN 0031-9171. http://resolver.caltech.edu/CaltechAUTHORS:TANpof87

[img]
Preview
PDF
See Usage Policy.

1264Kb

Use this Persistent URL to link to this item: http://resolver.caltech.edu/CaltechAUTHORS:TANpof87

Abstract

The linear stability of steadily moving bubbles in a Hele–Shaw cell is investigated. It is shown analytically that without the effect of surface tension, the bubbles are linearly unstable with the stability operator having a continuous spectrum. For small bubbles that are circular, analytical calculations also show that any amount of surface tension stabilizes a bubble. Numerical calculations suggest that the branch of bubble solutions that, in the limit of large area, corresponds to the McLean–Saffman finger is stable for any nonzero surface tension. However, the decay rate of disturbances on the McLean–Saffman branch depends appreciably on the bubble size even for large bubbles. This suggests that the stability results on this branch cannot be immediately extrapolated to the McLean–Saffman fingers. For another branch of bubble solution, which in the limit or large area corresponds to the first of the Romero–Vanden-Broeck finger solutions, numerical evidence suggests that it is unstable to one symmetric and one antisymmetric mode for any surface tension. The symmetric unstable mode tends to break the tip of the bubble and the growth rate of this mode is unaffected by further increase in bubble size, once the bubble is large enough. This suggests that there is an analogous instability for the finger, and this agrees with the numerical findings of Kessler and Levine [Phys. Rev. A 33, 2632 (1986)]. Agreement is noted in the quantitative comparison of the growth rate with the predictions [Tanveer, Phys. Fluids 30, 2318 (1987)] on the limiting growth rate for the symmetric unstable mode for the first Romero–Vanden-Broeck branch of finger solution.


Item Type:Article
Additional Information:Copyright © 1987 American Institute of Physics. Received 2 March 1987; accepted 2 June 1987. This work was supported by the Department of Energy, Office of Basic Enery Sciences Grant No. DE AT03-76ER-72012.
Subject Keywords:BUBBLES, FLUIDS, CONVECTION, STABILITY, ANALYTICAL SOLUTION, CIRCULAR CONFIGURATION, SURFACE TENSION, TWO−PHASE FLOW
Record Number:CaltechAUTHORS:TANpof87
Persistent URL:http://resolver.caltech.edu/CaltechAUTHORS:TANpof87
Alternative URL:http://dx.doi.org/10.1063/1.866106
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:10167
Collection:CaltechAUTHORS
Deposited By: Archive Administrator
Deposited On:15 Apr 2008
Last Modified:26 Dec 2012 09:57

Repository Staff Only: item control page